Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 72, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Oct 9, 2016, 12:30 AM MDT for Grant County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2016, 12:30 AM MDT (06:30 UTC)
- Expired
- Oct 9, 2016, 1:15 AM MDT
- In force
- 45 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Grant County, NM
The radar
The El Paso radar (KEPZ), 182 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 6.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted.
025
WUUS54 KEPZ 090630
SVREPZ
NMC017-090715-
/O.NEW.KEPZ.SV.W.0072.161009T0630Z-161009T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1230 AM MDT SUN OCT 9 2016
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GRANT COUNTY IN SOUTHWESTERN NEW MEXICO...
* UNTIL 115 AM MDT
* AT 1229 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH
OF OAK GROVE...OR 12 MILES SOUTHWEST OF TYRONE...MOVING EAST AT 20
MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TYRONE...
SILVER CITY...
OAK GROVE...
WHITE SIGNAL...
TYRONE MINE...
MANGAS VALLEY...
AND JACKS PEAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN EL PASO.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3254 10851 3265 10855 3282 10831 3261 10817
TIME...MOT...LOC 0629Z 251DEG 17KT 3263 10849
HAIL...1.50IN
WIND...60MPH
$$
GRZYWACZ1 follow-up statement
847 WWUS54 KEPZ 090658 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1258 AM MDT SUN OCT 9 2016 NMC017-090715- /O.CON.KEPZ.SV.W.0072.000000T0000Z-161009T0715Z/ GRANT NM- 1258 AM MDT SUN OCT 9 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM MDT FOR CENTRAL GRANT COUNTY... AT 1257 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF TYRONE...MOVING NORTHEAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... TYRONE... OAK GROVE... TYRONE MINE... AND MANGAS VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN EL PASO. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3258 10840 3269 10849 3282 10831 3261 10817 TIME...MOT...LOC 0657Z 244DEG 22KT 3268 10838 HAIL...1.00IN WIND...<50MPH $$ GRZYWACZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:00 PM MDT, 9 hours 30 minutes earlier.
Area forecast discussion, Oct 8, 3:00 PM MDT, 9 hours 30 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 300 PM MDT SAT OCT 8 2016 .SYNOPSIS... Today drier than expected conditions will occur across much of Southern New Mexico and West Texas. A few area could see rain showers and thunderstorms development including southern Hidalgo County were strong to severe storms could develop and produce large hail and strong wind gusts. Sunday will be warmer with scattered showers and thunderstorms area wide. Monday the region will become drier and warmer with possible high temperatures in the upper 80s by mid week. Thursday of next week thunderstorm chances return to the area. && .DISCUSSION... It seems only far eastern El Paso County and Hudspeth County have and will benefit from the previously forecasted stratiform rain. Short-term and long-term models were at odds this morning. Short- term models were keying on the subsidence behind yesterday cold front limiting most precipitation formation for the area today. While the long-term models were insistent that stratiform rain with a few embedded thunderstorms would develop across the entire area this afternoon. In general the short-term models and the subsidence won out. As a result I have decreased POPs across the region with a few exceptions. The first is in southern Hidalgo County where steep lapse rates...CAPE values of nearly 1000 J/KG mixed with daytime heating could produce isolated strong to severe thunderstorms. The main threat with these storms will be hail and gusty winds. The other areas are in Hudspeth County where rain continues stream across the Border and fall and and in the higher terrain where thunderstorms have already started developing. Overnight tonight into Sunday a weak shortwave trough embedded in the longer wave pattern will move northeast through the area. As that happens rain chances will start to diminish west to east resulting in mostly scattered thunderstorms across the region. High temperatures Sunday will climb sightly higher than today but still below normal for this time of year. Monday morning the area begins to dry out as upper level ridging and southwest surface flow sets up. This will keep the area dry and warmer through at least Thursday of next week. High temperatures could climb as high as the upper 80s by mid week next week. Next Thursday afternoon an upper level cut off low could bring our next round of rain storms. The upper level low ejects out of the region late next Saturday night and is quickly followed by drier northwesterly flow. && .AVIATION...Valid 09/00Z-10/00Z... Isolated to scattered rain showers thunderstorms through the period moving more east of the Rio Grande by end of the forecast period. General sky/wx SCT-BKN030- 050 SCT-BKN080-120 BKN200-250 WITH AREAS BKN015-025 OVC060 in precipitation. Winds NE - SE 10 OCNL G 20 KTS. && .FIRE WEATHER... Increasing moisture ahead of an upper level disturbance will bring rain showers and isolated thunderstorms to the area today. Most of the rain will fall east of the Continental Divide, with the Sacramento Mountains and much of south-central NM favored for over a half inch of precip by Sunday morning. Precip amounts will quickly drop off west of the Divide, including over much of the Gila Region. A few showers will linger into Sunday. Dry and warm conditions will occur next week as westerly winds return on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 70 60 77 60 / 70 60 30 20 Sierra Blanca 69 55 75 56 / 60 50 30 20 Las Cruces 68 55 76 55 / 60 60 30 20 Alamogordo 70 56 76 56 / 70 50 40 20 Cloudcroft 52 43 56 44 / 70 70 50 30 Truth or Consequences 67 56 75 56 / 60 50 30 20 Silver City 65 51 70 51 / 50 50 30 10 Deming 69 56 76 54 / 50 50 30 20 Lordsburg 73 55 77 55 / 50 30 20 0 West El Paso Metro 69 60 76 60 / 60 50 30 20 Dell City 70 54 77 55 / 50 50 30 20 Fort Hancock 74 59 79 60 / 70 50 30 20 Loma Linda 63 54 71 56 / 70 60 30 20 Fabens 72 58 78 58 / 70 50 30 20 Santa Teresa 69 58 77 58 / 60 50 30 20 White Sands HQ 68 58 75 59 / 60 60 30 20 Jornada Range 69 53 76 54 / 60 60 30 20 Hatch 68 56 76 56 / 60 60 30 20 Columbus 70 58 77 57 / 60 40 20 10 Orogrande 68 58 75 58 / 70 60 40 20 Mayhill 58 46 65 47 / 70 70 60 30 Mescalero 60 46 65 47 / 70 60 50 30 Timberon 57 45 62 46 / 70 70 50 30 Winston 62 46 70 46 / 70 60 50 20 Hillsboro 65 53 73 53 / 60 60 40 20 Spaceport 67 55 74 55 / 60 60 30 20 Lake Roberts 67 46 72 46 / 60 50 30 20 Hurley 66 50 72 50 / 50 50 30 10 Cliff 72 48 77 49 / 50 40 30 10 Mule Creek 70 44 74 46 / 50 40 30 10 Faywood 66 51 73 51 / 50 50 30 20 Animas 76 53 80 53 / 50 30 20 0 Hachita 72 54 78 53 / 50 30 20 10 Antelope Wells 73 54 78 54 / 50 30 20 10 Cloverdale 71 54 75 54 / 40 30 20 0 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && PAZOS/NOVLAN
Hazardous weather outlook, Oct 8, 6:11 AM MDT, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 611 AM MDT SAT OCT 8 2016 NMZ401>417-TXZ418>424-091215- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 611 AM MDT SAT OCT 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS IS EXPECTED TODAY AND TONIGHT. RAIN RATES SHOULD BE GRADUAL WITH NO SERIOUS FLOODING EXPECTED. MINOR LOCALIZED FLOODING ALONG DRAINAGES AND NORMALLY DRY ARROYOS MAY OCCUR IN A FEW LOCATIONS AND POORLY DRAINED LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND SUNDAY EVENING WITH PERIODS OF LIGHT TO MODERATE RAINFALL. WIND GUSTS UP 45 WILL BE POSSIBLE ALONG WITH SMALL HAIL. DRY CONDITIONS EXPECTED THROUGH THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 8, 7:06 PM MDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 706 PM MDT SAT OCT 8 2016 NMZ405-406-090200- UPLANDS OF THE BOOTHEEL NM-LOWLANDS OF THE BOOTHEEL NM- 706 PM MDT SAT OCT 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HIDALGO COUNTY UNTIL 800 PM MDT... AT 704 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 20 MILES WEST OF ANTELOPE WELLS...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ANTELOPE WELLS...ALAMO HUECO AND PLAYAS VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3152 10877 3153 10821 3134 10821 3133 10877 TIME...MOT...LOC 0104Z 240DEG 49KT 3155 10845 ROGASH
Special weather statement, Oct 8, 7:32 PM MDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 732 PM MDT SAT OCT 8 2016 NMZ409-090215- SIERRA COUNTY LAKES NM- 732 PM MDT SAT OCT 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL 815 PM MDT... AT 731 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF ENGLE...OR 24 MILES NORTHEAST OF TRUTH OR CONSEQUENCES... MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL SIERRA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3325 10704 3340 10712 3347 10692 3331 10684 TIME...MOT...LOC 0131Z 239DEG 50KT 3338 10696 ROGASH
Special weather statement, Oct 8, 11:27 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1127 PM MDT SAT OCT 8 2016 NMZ401>404-090630- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM- SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM- 1127 PM MDT SAT OCT 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY UNTIL 1230 AM MDT... AT 1126 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR OAK GROVE...OR 12 MILES EAST OF REDROCK...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HURLEY...TYRONE...SILVER CITY...OAK GROVE...NORTH HURLEY... TYRONE MINE...MANGAS VALLEY AND LITTLE WALNUT VILLAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3256 10855 3271 10868 3292 10831 3270 10812 TIME...MOT...LOC 0526Z 239DEG 49KT 3269 10852 ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 6:12 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 48 min |
| Oct 8, 7:06 PM MDT | Special Weather Statement | EPZ | 54 min | |
| Oct 8, 7:32 PM MDT | Special Weather Statement | EPZ | Sierra | 43 min |
| Oct 8, 11:27 PM MDT | Special Weather Statement | EPZ | Grant | 63 min |
| Oct 9, 12:26 AM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Oct 9, 1:15 AM MDT | Special Weather Statement | EPZ | Grant | 45 min |
| Oct 9, 2:22 PM MDT | Special Weather Statement | EPZ | Sierra | 38 min |
| Oct 9, 2:37 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 38 min |
| Oct 9, 3:09 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 51 min |
| Oct 9, 3:14 PM MDT | Areal Flood Advisory | EPZ | Sierra | 4 hr |
| Oct 9, 3:20 PM MDT | Special Weather Statement | EPZ | Hidalgo | 40 min |
| Oct 9, 3:43 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 62 min |
| Oct 9, 4:03 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
| Oct 9, 4:20 PM MDT | Special Weather Statement | EPZ | Sierra | 25 min |
| Oct 9, 4:44 PM MDT | Special Weather Statement | EPZ | Sierra | 46 min |
| Oct 9, 4:56 PM MDT | Special Weather Statement | EPZ | Sierra | 49 min |
| Oct 9, 5:09 PM MDT | Special Weather Statement | EPZ | Sierra | 51 min |
| Oct 9, 5:12 PM MDT | Flash Flood Warning | EPZ | Sierra | 93 min |
| Oct 9, 5:16 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 59 min |
| Oct 9, 5:41 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.